Alert archive / Hawaii / High Surf Warnings in 2018
High Surf Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 17, 2018, 8:35 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 17, 2018, 8:35 AM HST (18:35 UTC)
- Expired
- Jan 17, 2018, 7:28 PM HST
- In force
- 11 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 7:30 PM HST | HIGH SUST WINDS 30 | 2 Nne Kalihi, HI | DOWNED TREE ON LIKELIKE HWY. LANES GOING INTO HONOLULU HAVE BEEN CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 6.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041 WHHW40 PHFO 171835 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 835 AM HST Wed Jan 17 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .A short burst of warning level surf is expected along north and west facing shores of the smaller islands today from the current large northwest swell. Surf will rise rapidly to low end warning levels today and then decrease rapidly overnight back to advisory levels. Increasing trade winds will bring surf along east facing shores to advisory levels tonight. HIZ001>003-006>008-012-013-017-019-020-180745- /O.UPG.PHFO.SU.Y.0004.000000T0000Z-180118T1600Z/ /O.NEW.PHFO.SU.W.0002.180117T1835Z-180118T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 835 AM HST Wed Jan 17 2018 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST THURSDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect until 6 AM HST Thursday. * SURF...Along north facing shores of Niihau, Kauai, Oahu, Molokai, and Maui, will rise to 20 to 25 feet today, then lower to 12 to 16 feet late tonight. Along west facing shores of Niihau, Kauai, Oahu, and Molokai, 15 to 20 feet today, then lower to 8 to 12 feet late tonight. * TIMING...Through early Thursday morning. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Always heed advice given by ocean safety officials and know your limits. When in doubt, do not go out. && $$
2 follow-up statements
004 WHHW40 PHFO 180124 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 324 PM HST Wed Jan 17 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .Warning level surf along north and west facing shores of the smaller islands will quickly decline overnight. Increasing trade winds will bring surf along east facing shores to advisory levels Thursday. HIZ001>003-006>008-012-013-017-019-020-181430- /O.CON.PHFO.SU.W.0002.000000T0000Z-180118T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 324 PM HST Wed Jan 17 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * SURF...Along north facing shores of Niihau, Kauai, Oahu, Molokai, and Maui, 20 to 25 feet, lowering to 12 to 16 feet tonight. Along west facing shores of Niihau, Kauai, Oahu, and Molokai, 15 to 20 feet, lowering to 8 to 12 feet tonight. * TIMING...Through early Thursday morning. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Always heed advice given by ocean safety officials and know your limits. When in doubt, do not go out. && $$
136 WHHW40 PHFO 180528 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 728 PM HST Wed Jan 17 2018 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI THROUGH 6 AM HST THURSDAY... ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND FROM 6 AM HST THURSDAY THROUGH 6 PM HST FRIDAY... .Surf along north and west facing shores of the smaller islands will trend down overnight through Thursday, likely dropping below advisory levels by daybreak Thursday. Surf along east facing shores will rise and become rough Thursday through Friday, which will exceed advisory levels. HIZ002-008-012-017-020-181830- /O.CAN.PHFO.SU.W.0002.000000T0000Z-180118T1600Z/ /O.NEW.PHFO.SU.Y.0005.180118T0528Z-180120T0400Z/ Kauai Windward-Oahu Koolau-Molokai Windward-Maui Windward West- Windward Haleakala- 728 PM HST Wed Jan 17 2018 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 PM HST FRIDAY FOR EAST FACING SHORES... ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY FOR NORTH FACING SHORES... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect from 6 AM HST Thursday until 6 PM HST Friday for east facing shores. A High surf advisory is in effect for north facing shores until 6 AM HST Thursday. * SURF...Along east facing shores, 5 to 7 feet tonight rising to 8 to 11 feet early Thursday morning. Along north facing shores, 12 to 18 feet through early Thursday morning. * TIMING...For north facing shores, through early Thursday morning. For east facing shores, Thursday morning through Friday afternoon. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Always heed advice given by ocean safety officials and know your limits. When in doubt, do not go out. && $$ HIZ001-003-006-007-013-019-181600- /O.CAN.PHFO.SU.W.0002.000000T0000Z-180118T1600Z/ /O.NEW.PHFO.SU.Y.0005.180118T0528Z-180118T1600Z/ Niihau-Kauai Leeward-Waianae Coast-Oahu North Shore- Molokai Leeward-Maui Central Valley- 728 PM HST Wed Jan 17 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 AM HST Thursday. The High Surf Warning has been cancelled. * SURF...Along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai, and Maui, 12 to 18 ft. Along west facing shores of Oahu and Molokai, 8 to 12 feet. * TIMING...Through early Thursday morning. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Always heed advice given by ocean safety officials and know your limits. When in doubt, do not go out. && $$ HIZ009-024-025-181830- /O.NEW.PHFO.SU.Y.0005.180118T1600Z-180120T0400Z/ Olomana-South Big Island-Big Island North and East- 728 PM HST Wed Jan 17 2018 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 PM HST FRIDAY... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect from 6 AM Thursday to 6 PM HST Friday. * SURF...Along east facing shores, 5 to 7 feet tonight rising to 8 to 11 feet Thursday morning. * TIMING...Thursday morning through Friday afternoon. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Always heed advice given by ocean safety officials and know your limits. When in doubt, do not go out. && $$ Gibbs
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 17, 4:06 AM HST, 4 hours 29 minutes earlier.
Area forecast discussion, Jan 17, 4:06 AM HST, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 406 AM HST Wed Jan 17 2018 .SYNOPSIS... Strong high pressure passing by to the north of the islands will result in windy trades through Friday. Clouds and showers will favor windward and mauka areas, but will also spread leeward due to the strong trades. Winds will decrease over the weekend into early next week as a front approaches from the west. Showers will continue to favor windward and mauka areas, with a stray shower affecting leeward areas from time to time. && .DISCUSSION... Currently at the surface, a stalled front is located around 75 miles north of Kauai, with a strengthening 1032 mb high centered to the north of the front, or around 1200 miles northwest of the island chain. Meanwhile, a developing area of low pressure is located around 1550 miles west of the state. Moderate to breezy northeasterly trade winds prevail across the island chain early this morning, with the gradient expected to tighten over the next 24 hours or so as the high well northwest of the state begins to exert more of an influence on the area. Infrared satellite imagery shows partly to mostly cloudy skies in windward areas, with generally partly cloudy conditions in leeward locales. Radar imagery shows scattered light showers moving into windward areas, with some of the showers spreading leeward as well. Main short term concern over the next few days revolves around the strengthening trade winds and the need for Wind Advisories. Today through Friday, The strong high northwest of the state will strengthen further as it shifts eastward in the vicinity of 35N over the next couple days, peaking around 1039 mb to the north of the islands Thursday morning. The high will then weaken slightly as it continues to track eastward along 35N through Friday, reaching a location near 140W early Friday evening. The trades are expected to continue to strengthen in response to the tightening pressure gradient Today and tonight, peak on Thursday, then ease slightly Thursday night and Friday. Overall it looks like a windy period, with wind speeds reaching advisory levels at times right through Friday. Will issue a Wind Advisory for the typically windier areas of Maui County and the Big Island today through early Thursday evening. In fact a few places are already nearing advisory levels across Lanai and over and downwind of the Kohala mountains on the Big Island. The Wind Advisory will likely need to be expanded to include the entire state on Thursday, and it's not entirely out of the question that a few locations could approach High Wind Warning levels, particularly in the windier areas of Maui County and the Big Island. As for sensible weather details, the latest GFS and ECMWF runs are consistent showing the stalled front remaining just to the north of Kauai today and tonight, then dissipating Thursday through Friday with the remaining moisture getting caught up within the trade wind flow. The persistent trade winds are expected to allow the boundary layer to slowly moisten up over and upstream of the islands through the period, with low level lapse rates steepening and inversion heights lifting. The airmass won't be particularly moist however, with PW values expected to remain at or below 1.2 inches, so rainfall amounts should be held in check. Overall, these ingredients combined with increasing orographic lift due to the strong trades, should bring an increase in showers as the week progresses. The showers are expected to be most prevalent in windward areas, but given the strength of the trades, some of these showers will reach leeward areas as well. Friday night through Tuesday, The forecast becomes a bit less clear over the weekend into early next week, with the GFS showing troughing developing over the islands, while the ECMWF maintains ridging north of the state. Given the current uncertainty, will utilize a blended forecast approach through the period, which shows a decrease in the winds statewide, but a maintenance of a light to moderate trade wind regime. As for sensible weather details, with the expectation that a gentle to moderate trade wind flow will prevail, we will keep the forecast favoring a windward/mauka focused shower regime with a few showers spilling over into leeward areas from time to time. && .AVIATION... The southward movement of an old front has slowed. It is currently 65 nm off Kauai's northern shoreline. Nighttime cooling has allow some patchy low clouds to form ahead of it, over Kauai. Models have the remnants skirting northern Kauai late tonight. We will continue to monitor this feature closely. Should the remnants come onshore, we may need an AIRMET Sierra for mountain obscuration. AIRMET Sierra has been posted for the windward Kohala to Laupahoehoe segment of the Big Island, as satellite and weather radar indicate the possibility of MVFR ceiling and vis. Conditions should improve there by 2000z. Elsewhere, trade wind clouds have spread to as far as Oahu from Maui. These clouds are mostly high based with a ceiling at 45 hundred feet. Areas of light showers and or drizzle are also detected with these clouds that are favoring the windward and mountain areas. AIRMET Sierra for mountain obscuration is not needed at this time. Strong gusty trades are already here, in some of the more sensitive areas of the Big Island and Lanai. These winds will become more prevalent as the morning progresses. Therefore, AIRMET Tango will remain in effect until further notice. A strong surface high pressure system is slated to pass due north of the islands Thursday morning. && .MARINE... A surface high located far north-northwest of the region early this morning will slowly build as it moves eastward to a position north of the state later today and tonight. This is causing trade winds to gradually strengthen across the islands. In addition, a large northwest swell is spreading down across the coastal waters today. Buoy 51101 located northwest of Kauai shows a swell height of 11 to 12 feet with a wave period of 14 to 15 seconds, which is close to the guidance. The Hanalei buoy near Kauai indicates the significant wave height is 8 to 9 feet with a wave period of 13 seconds. A Small Craft Advisory (SCA) remains in effect this morning for all Hawaiian waters due to the strong winds and elevated, rough seas. In addition, gale conditions are expected to develop later today over the typical windier waters adjacent to the Big Island and the islands of Maui County. As a result, a Gale Warning is in effect for most of those waters starting at noon HST today, and continuing through Thursday night. Elsewhere, the SCA is in effect through Thursday night, and will likely need to be extended into Friday. Lighter winds and lowering seas this weekend will eventually allow the coverage of the SCA to gradually be scaled back. The large northwest swell is also producing elevated surf along most north and west facing shores of the smaller islands. Therefore, a High Surf Advisory (HSA) is in effect through early Thursday morning for north and west facing shores of Niihau, Kauai, Oahu, and Molokai, and for north facing shores of Maui. The swell will be monitored to determine if the HSA may need to be extended beyond daybreak Thursday morning. Elsewhere, the increasing trade winds will produce elevated, rough surf along east facing shores of most islands. This will likely require the issuance of a HSA starting tonight or early Thursday morning. This large surf will likely persist along east facing shores into this weekend. The current northwest swell will gradually subside from Thursday through early Saturday. New west-northwest and northwest swells arriving this weekend will again boost surf heights along north and west facing shores of most of the islands from Saturday night and Sunday into early next week. See the latest "Collaborative Nearshore Swell and Wind Forecast for Oahu" (SRDHFO), which was updated Tuesday afternoon, for additional details on sources of swell energy and surf. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Thursday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. Wind Advisory until 6 PM HST Thursday for Lanai-Maui Central Valley-Big Island North and East-Kohala. Small Craft Advisory until 6 PM HST this evening for Big Island Leeward Waters-Big Island Southeast Waters. Gale Warning from 6 PM this evening to 6 AM HST Friday for Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. Small Craft Advisory until noon HST today for Maalaea Bay- Pailolo Channel-Alenuihaha Channel. Gale Warning from noon today to 6 AM HST Friday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel. && DISCUSSION...Jelsema AVIATION...Lau MARINE...Houston
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 3:32 AM HST | Gale Warning | HFO | 48 hr | |
| Jan 17, 3:37 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 48 hr |
Nearby
High Surf Warnings in Hawaii, 2018Every high surf warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.